Iodixanol-induced acute kidney injury and multi-organ complications via alternative excretion: A case report and mechanism exploration

View at publisher
Authors: Le Li, Lifang Yang, Huifeng Wu, Lin Chen, Zhouqian Jiang
Cited by: 1

Abstract

OBJECTIVE: To report a rare case of vicarious contrast material excretion (VCME) following iodixanol administration, leading to acute kidney injury (AKI) and multi-organ complications, and to explore the underlying mechanisms. CASE PRESENTATION: A 71-year-old female underwent lower limb venography with intravenous iodixanol. Post-procedure, she developed AKI, followed by acute pancreatitis, hepatic hemorrhage, and hemoperitoneum. Imaging revealed contrast accumulation in the gallbladder and biliary tract, consistent with VCME. INTERVENTION AND OUTCOME: The patient was managed with hemodialysis, octreotide, transfusion, and supportive care. Laboratory and imaging improvements were observed by day 22, with successful discharge. CONCLUSION: This case highlights the potential for iodixanol to induce VCME and subsequent multi-organ injury in the setting of AKI. Enhanced preoperative risk assessment, postoperative monitoring, and multidisciplinary management are essential for mitigating such rare but severe complications.

Fields of Study & Subjects

Acute Kidney Injury Research Poisoning and overdose treatments Chemotherapy-induced organ toxicity mitigation

Publication details

Journal / source
International Journal of Clinical Pharmacology and Therapeutics
Publisher
Dustri-Verlag Dr. Karl Feistle
Volume
64
Issue
06
Pages
318–323
Publication date
22 February 2026
Language
EN